CAPS 2018 Program

CAPS 2018

Complexity And Policy Studies 

Organizer: The Journal for Policy and Complex System

Host: The Computational Public Policy Lab, George Mason University

LOCATION: FOUNDERS HALL, ROOM 113, 3434 Washington Boulevard, ARLINGTON, VA

 

Wednesday, April 18

Registration / Check-in: 8:00 am – 9:00 am
Opening remarks and welcome: 9:00 am – 9:15 am: Mirsad Hadžikadić
Session 1: 9:15 am – 10:30 am
Keynote Talk: David Sloan Wilson.  Introduction by Ted Carmichael
BREAK: 30 MINUTES
 
Session 2: 11:00 am – 12:30 pm      Session Chair: Martin Schmidt
Asim Zia and Stuart Kauffman: The Limits of Predictability in Predefining Phase Spaces of Dynamic Social Ecological Systems: Command and Control Versus Complex Systems Based Policy Design Approaches to Conserve Tropical Forests
Mohammad Jalali, Michael Siegel and Stuart Madnick: Decision Making and Biases in Cybersecurity Capability Development: Evidence from a Simulation Game Experiment
Thomas Pike: Integrating Computational Tools Into Foreign Policy Analysis
 
LUNCH (ON YOUR OWN): 90 MINUTES
 
Session 3: 2:00 pm – 3:30 pm      Session Chair: Dave Dixon
Milton Friesen: The Nature of Spatial and Social Structures: Christopher Alexander and the Development of Modeling Frameworks for Urban Policy Contexts
Omar A. Guerrero, Gonzalo Castaeda and Florian Chavez-Juarez: How do governments determine policy priorities? Studying development strategies through networked spillovers
Cameron E. Taylor, Ivan Garibay and Alexander V. Mantzaris: Examining the effect of polarization on Dynamic Communicators when allowed to compete for social influence
 
BREAK: 30 MINUTES
 
Session 4: 4:00 pm – 5:30 pm  
Keynote Talk: Yaneer Bar-Yam.  Introduced by Mirsad Hadžikadić
DINNER: 6:00 pm – 8:00 pm TBD
 

Thursday, April 19

Session 5: 9:00 am – 10:30 am      Session Chair: N. Gizem Bacaksizlar
Richard Knowles: A Cybernetics Approach to Solving Complex Problems Improving Policy Making and Implementation
Aja Watkins: Matching Students to Schools
Mohammad Jalali and Jessica Kaiser: Cyber Resiliency in Hospitals: a Systematic, Organizational Perspective
 
BREAK: 15 MINUTES
 
Session 6: 10:45 am – 12:00 am
Panel Discussion: Jerri Husch
LUNCH (SERVED): 1 hr. 45 minutes
Session 7: 1:45 pm – 3:15 pm      Session Chair: Ted Carmichael
Russ Abbott: What's so complex about complex systems?
Michael Francis Mccullough: A Complexity Theory of Power
Claudia Pharis: Complexity Analytics and Policy
 
BREAK: 30 MINUTES
 
Session 8: 3:45 pm – 5:30 pm      Session Chairs: N. Gizem Bacaksizlar and Elizabeth von Briesen
Morris Bosin: Using the Law of Requisite Variety (LRV) to Manage Federal Programs
Miron Kaufman, Sanda Kaufman and Mark Salling: Dynamic firm location network model: empirical validation
Poster Flash Talks – Two minutes, one slide for each poster.
 
Session 9: 5:30 pm – 7:00 pm
Poster Session*, with heavy hors d'oeuvres served
 

Friday, April 20

Session 10: 8:30 am – 9:45 am
Keynote Talk: Leon Fuerth.  Introduced by Jerri Husch
BREAK: 30 MINUTES
 
Session 11: 10:15 am – 11:15 am      Session Chair: Bernd Durrwachter
Faizan Khan and Zining Yang: Simulation of Financial Systemic Risk and Contagion in the U.S. Housing Market
Khatera Alizada and Wesley Wildman: Analyzing the effectiveness of anti-child-sex-trafficking policies targeting demand versus supply using agent-based modeling
 
BREAK: 15 MINUTES
 
Session 12: 11:30 am – 1:00 pm      Session Chair: Elizabeth von Briesen
Arnob Alam and Heath Henderson: The Structure of Risk-Sharing Networks
Stuart Umpleby: Expanding Science and Advancing Democracy: Two Current Projects in Cybernetics
Kevin Comer, Jack Goldstone, David Massad and Hilton Root: Global Networks Over Time: Where We Are in the History of Globalization
 
Closing Remarks and Future Plans: Mirsad Hadžikadić
End of conference
 
* Poster Session
Ling Xue, Xiaolin Zhang and Xiaonan Hu: The impact of regional policy of carbon market integration on the Chinese economic geography: an agent-based simulation
Laura Epifanovskaya, Kiran Lakkaraju, Josh Letchford, Mallory Stites and Jason Reinhardt: Toward a Quantitative Approach to Data Gathering and Analysis for Nuclear Deterrence Policy